Minnesota, 2007

Winter Storm and Heavy Snow in Minnesota, December 1, 2007

December 1, 2007 · NWS FSD · 8 events in 8 counties and zones

Widespread snow developed quickly over southwest Minnesota on the early morning of December 1st, and continued into the afternoon and early evening of the same day. The snow was heavy north of Interstate 90 with up to 7 inches of accumulation.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widespread snow developed quickly over southwest Minnesota on the early morning of December 1st, and continued into the afternoon and early evening of the same day. The snow was heavy north of Interstate 90 with up to 7 inches of accumulation. Freezing rain accompanied the snow for part of the storm near Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 1, 3:45 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 1, 3:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CST SAT DEC 1 2007

.DISCUSSION...
DEFINATELY A MESSY FORECAST FOR TODAY. PRECIP IS RAPIDLY DEVELOPING
ACRS NEB ATTM AND LIFTING NEWD TOWARDS CWA. VERY UNSTABLE AIR WITH
STG LIFT WL PUSH NEWD INTO CWA THIS MORN. LOW LEVELS QUITE COLD AND
FEEL PRECIP WL START AS SNOW...BUT AS STG WAA KICKS IN...ESPEC SERN
CWA...PRECIP SHUD CHANGE TO FREEZING RAIN AND SLEET. GFS SEEMS TO
HAVE A BETTER HANDLE ON THIS STORM SO FOLLOWED MORE CLOSELY. STG
INSTABIL ACRS CWA SHUD BE MID MORN TO LATE AFTN AS STG H85 FNTGEL
LIFTS NWD TO NR I90 BY EARLY AFTN. H80 EPV WUD SUGGEST NICE BAND
MOD TO HVY SNOW SETTING UP JUST N OF I90 IN THE AFTN WITH BEST AREA
ACRS SW MN. SO WL GO WITH HEAVIEST SNOW ACRS SW MN INTO ECNTRL SD
TODAY INTO EVE WHERE 6 TO 10 INCHES LIKELY. FURTHER S INTO NW IA AND
SERN SD...CUD SEE A PROLONGED PD OF ZR IN THE AFTN WITH ICE ACCUM OF
0.25-0.50 INCH AS STG WAA CHANGES PRECIP OVER. ONE PSBL PBLM IS THAT
IF WDSPRD CONVECTIVE SNOW DEVELOPS...MAY BE HARD TO CHANGE OVER TO
ZR FM FSD TO JACKSON MN ALONG I90. IF THIS OCCURS THEN HEAVIER SNOWS
COUD FALL IN THESE AREAS. FURTHER WEST...MORE GENERAL AREA OF SNOW
WL SPREAD IN FM WRN NEB/SW SD. NOT AS STRONG OF LIFT BUT SINCE MOST
OF THE PRECIP WL BE SNOW...WL LIKELY ACCUM 3 TO 7 INCHES. HAVE
DECIDED TO ADD HON AND MHE TO WARN AS 5 TO 6 INCHES LIKELY THRU
EARLY EVE AND IS FIRST STORM OF SEASON.

SYS SHUD PULL OUT FAIRLY QUICKLY THIS EVE...BUT BOTH EPV AND H6-H5
THETA E LAPSE RATE POINTS TO SOME PRECIP HANGING ON IN A BAND FM SW
MN INTO PARTS OF SE/ECNTRL SD AND FAR NW IA. SO WL GO WITH HIGH POPS
INTO THE EVEN ACRS THESE AREAS WITH PRECIP TAPERING OFF ELSEWHERE.

DONT EXPECT TEMPS TO CLIMB MUCH WRN CWA...AND IN FACT WL PBLY HAVE
EARLY HIGHS FOLLOWED BY FALLING TEMPS. TEMPS SHUD CLIMB A FEW DEG
ABOVE 32 FM SUX TO SLB BY MID TO LATE AFTN WITH PSBLTY OF ZR
CHANGING TO R. SO ICING MAY NOT BE AS BAD THERE BY LATE AFTN.

SUN SHUD BE A COLD DAY WITH GUSTY NW WNDS. A FEW SW- CUD PERSIST IN
THE MORN. OTHERWISE SOME CLEARING FM WEST TO EAST IN THE AFTN.

DID NOT MAKE A WHOLE LOT OF CHANGES AFTER MON WITH SOME MODERATION
IN TEMPS MON ANBD TUES. HOWVR...SNOW AND ICE COVER WL DEF KEEPS
TEMPS BLO MEX GUID TEMPS. COLDER AIR PUSHES BACK INTO CWA ON WED
BEHIND CLIPPER TUES/TUES NITE. LOOKS LIKE A CLIPPER PATTERN SETTING
UP FM WED ON.

&&

.AVIATION...
WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AT ALL LOCAL TAF SITES
THIS MORNING. WIDESPREAD SNOW AND FREEZING RAIN WILL MAKE FOR LOW
CEILINGS AND REDUCED VISIBILITIES. HEAVY SNOW IS LIKELY AT TIMES
REDUCING VISIBILITIES TO LESS THAN 1/4 MILE. FREEZING RAIN IS MAINLY
EXPECTED SOUTH OF I90 AND EAST OF I29 LATE THIS MORNING INTO THE
AFTERNOON. LOW PRESSURE WILL MOVE ACROSS NEBRASKA THIS AFTERNOON AND
IOWA OVERNIGHT...WITH WIDESPREAD PRECIPITATION ENDING
OVERNIGHT...HOWEVER CEILINGS WILL REMAIN IFR TO LIFR.

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
     012>014.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
     IAZ020>022-031-032.

MN...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ089-090-
     098.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072-
     080-081-097.

NE...WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NEZ013-
     014.

SD...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038-053-
     059>062-065>067.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR
     SDZ068>071.

     SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR SDZ050-052-057-
     058-063-064.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR SDZ039-040-
     054>056.

&&

LIEBL
Hazardous weather outlook, Nov 30, 8:29 PM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CST FRI NOV 30 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
829 PM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL BEGIN TO DEVELOP OVER NORTHERN NEBRASKA LATE TONIGHT
AND COULD SHIFT NORTH OF THE MISSOURI RIVER SHORTLY BEFORE
SUNRISE. SNOW TOTALS THROUGH 700 AM CST SHOULD BE LESS THAN 2
INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL MOVE FROM NEAR THE MISSOURI RIVER AROUND SUNRISE INTO
SOUTHWEST MINNESOTA BY LATE MORNING. AS THIS SNOW SHIFTS
NORTH...WARMER AIR WILL MOVE IN ALOFT...CHANGING THE SNOW TO
SLEET AND POSSIBLY FREEZING RAIN. THIS IS MOST LIKELY ALONG AND
SOUTH OF INTERSTATE 90...AND ESPECIALLY AFTER 1100 AM CST. SOME
LOCATIONS COULD SEE AROUND A QUARTER OF AN INCH OF FREEZING RAIN
AS WELL AS AN INCH OR TWO OF SLEET AND 2 TO 4 INCHES OF SNOW.
NORTH OF INTERSTATE 90 WILL SEE THE BEST CHANCE FOR MAINLY
SNOW...WHERE SNOWFALL TOTAL SHOULD RANGE FROM ABOUT 6 TO 10
INCHES...WITH THE HIGHEST AMOUNTS FROM MARSHALL TO PIPESTONE TO
BROOKINGS AND DE SMET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Rock

When
December 1, 4:00 AM CST to 6:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulating 3 to 6 inches was accompanied by freezing rain and sleet. The icing and snow accumulation contributed to numerous vehicle accidents. The icing was greatest in the southern part of the county near Interstate 90.

Winter Weather, Nobles

When
December 1, 4:00 AM CST to 6:00 PM CST
Where
Nobles forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches. The snow was accompanied by a little freezing rain and sleet in the southern part of the county near Interstate 90. The winter precipitation caused slippery travel conditions which contributed to a few accidents.

Winter Weather, Jackson

When
December 1, 4:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches. The snow was accompanied by a little freezing rain and sleet in the southern part of the county near Interstate 90. The winter precipitation caused slippery travel conditions which contributed to a few accidents.

Heavy Snow, Lincoln

When
December 1, 5:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches over the county and contributed to several vehicle accidents.

Heavy Snow, Lyon

When
December 1, 5:00 AM CST to 7:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches over the county and contributed to several vehicle accidents.

Heavy Snow, Pipestone

When
December 1, 5:00 AM CST to 6:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches over the county and contributed to several vehicle accidents.

Heavy Snow, Murray

When
December 1, 5:00 AM CST to 6:00 PM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches over the county and contributed to several vehicle accidents.

Winter Weather, Cottonwood

When
December 1, 5:00 AM CST to 7:00 PM CST
Where
Cottonwood forecast zone
Reported by
Trained Spotter
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 3 to 5 inches, causing slippery travel conditions which contributed to a few accidents.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70439, 70470, 70471, 70435, 70436, 70437, 70438, 70468.